Nebraska, 2014

Drought in Nebraska, February 1 to 28, 2014

February 1 to 28, 2014 · NWS GID · 7 events in 7 counties and zones

S. Drought Monitor, February 2014 marked the 21st consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, prolonging one of the most notable droughts in decades.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, February 2014 marked the 21st consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, prolonging one of the most notable droughts in decades. For most of the area, February marked the third or fourth consecutive month of below normal precipitation. According to reports from nearly 50 NWS cooperative observers, roughly 75 percent of South Central Nebraska measured at least slightly below normal February precipitation, and roughly 20% of the area (mainly north of Interstate 80) totaled less than half of normal February precipitation, based on long-term February normals generally ranging between 0.50 and 0.75. Despite the notably dry meteorological winter across most of the area, the weekly U.S. Drought Monitor continued to reflect generally minor changes in drought classification, thus maintaining a west (worse) to east (better) disparity. Over the course of February, there was actually one small area of improvement , as portions of central Harlan, southern Franklin and far southwestern Webster counties changed from category D2 Severe Drought to D1 Moderate Drought. However, farther north, a degradation from D0 Abnormally Dry (considered to be one category better than true drought) to D1 Moderate Drought overtook much of Greeley, northern Nance and far northern Howard counties. Meanwhile, D2 Severe Drought continued to plague all or part of a few southwestern counties at month's end, namely Furnas, Gosper, southern Dawson and southern Harlan. Just to the east and northeast of the D2 area, a corridor of D1 Moderate Drought covered all or most of several counties, including Valley, Sherman, Greeley, Phelps, Kearney, Franklin and Webster. Finally, several counties along and especially east of the Highway 281 corridor remained in D0 Abnormally Dry classification throughout February (including all of Hall, Adams, Hamilton, York and Thayer counties, among others).

The majority (roughly two-thirds) of cooperative observer stations within South Central Nebraska reported February precipitation totals somewhere between 0.30-0.80 , although there was an evident northeast (drier, less snow) to southwest (wetter, snowier) disparity, mainly because the month’s two main snow events primarily targeted locations south of Highway 6. As for monthly extremes, a few of the lowest amounts included 0.12 at Greeley, 0.13 at Geneva and 0.19 at both Belgrade and Ord airport. On the comparably wetter side of the spectrum were southern locations such as Wilsonville (1.05 ), two miles northeast of Upland (1.03 ), Edison (0.98) and four miles southwest of Blue Hill (0.98). Turning to the longer-term precipitation picture for all of meteorological winter (December-February), the 2013-2014 season was notably dry, especially within the northern three-fourths of South Central Nebraska. At Greeley, the paltry seasonal total of 0.22 resulted in the 2nd-driest winter on record out of the 72 that have complete data. In the Tri-Cities, Grand Island notched the 9th-driest winter on record out of 119 seasons, while Hastings had the 11th-driest winter out of the 92 seasons with complete data. According to the USDA Nebraska Crop Progress and Condition Report at the end of February, state-averaged topsoil moisture supplies remained relatively unchanged since late-January, checking in 57% short to very short and only 43% adequate. Subsoil moisture supplies also remained similar, rating 55% short to very short and 45% adequate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 31, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1142 PM CST FRI JAN 31 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 322 PM CST FRI JAN 31 2014

MAP ANALYSIS INDICATES QUASI-ZONAL TO SOUTHWESTERLY MID TO UPPER
LEVEL FLOW PERSISTING ACROSS MUCH OF THE CONUS. A MID LEVEL SHORT
WAVE IS ALSO NOTED EXTENDING FROM CENTRAL ONTARIO TO SOUTHERN
MANITOBA. INCREASED MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE
SOUTHWESTERN CONUS...EAST/NORTHEAST INTO PORTIONS OF THE SOUTHERN
PLAINS...AND THEN NORTHEAST INTO THE OHIO RIVER VALLEY AND THE
NORTHEASTERN CONUS. MID TO UPPER LEVEL FLOW OVER OUR AREA MAXES
OUT AT AROUND 120KTS NEAR 200MB PER 12Z SOUNDING DATA FROM KLBF
AND KOAX. WATER VAPOR IMAGERY INDICATES INCREASED MID LEVEL
MOISTURE EXTENDING ALONG THE AXIS OF THE MID LEVEL JET
STREAM...HOWEVER MUCH OF THIS MID LEVEL MOISTURE REMAINS RELEGATED
TO THE SOUTH/SOUTHEAST OF OUR AREA. WATER VAPOR IMAGERY ALSO
INDICATES MULTIPLE MID LEVEL PERTURBATIONS OVER THE SOUTHWESTERN
CONUS. AT THE SURFACE AN AREA OF HIGH BAROMETRIC PRESSURE EXISTS
OVER THE UPPER MISSISSIPPI VALLEY. AN AREA OF LOW BAROMETRIC
PRESSURE ALSO EXISTS OVER OKLAHOMA. THE RESULTANT LOW LEVEL WIND
FIELD ACROSS OUR AREA REMAINS FROM THE EAST FOR THE MOST PART.

GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC AND SREF-MEAN ALL
SUGGEST THE MID LEVEL SHORT WAVE...CURRENTLY OVER PORTIONS OF
SOUTH CENTRAL CANADA...WILL CONTINUE TO MOVE EAST/SOUTHEAST
THROUGH THE NEXT 24 HOURS. WHILE ANY SIGNIFICANT MID LEVEL THERMAL
ADVECTION AND DPVA IN ASSOCIATION WITH THIS SHORT WAVE ARE
EXPECTED TO REMAIN WELL NORTH/NORTHEAST OF OUR AREA...MORE OVER
THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY...IT DOES APPEAR
THE APPROACH OF THIS MID LEVEL SHORT WAVE AXIS WILL WORK TO
INCREASE THE MID LEVEL FLOW OVER PORTIONS OF THE CENTRAL PLAINS
TONIGHT...WITH MANY SETS OF GUIDANCE SUGGESTING A ~60KTS 700MB JET
STREAK WILL MATERIALIZE OVER SOUTHERN KANSAS AND NORTHERN OKLAHOMA
BY 06Z. THE LEFT-FRONT QUADRANT OF THIS JET STREAK IS EXPECTED TO
SET UP SHOP OVER MUCH OF OUR AREA...BUT THE STRONGEST OMEGA FROM
THE INDIRECT THERMAL CIRCULATION SHOULD BE REALIZED OVER OUR
SOUTHEASTERN CWA...IN CLOSER PROXIMITY TO THE JET STREAK AXIS. THE
OMEGA FROM THIS JET STREAK AXIS...WORKING IN CONCERT WITH WEAK
OMEGA IN ASSOCIATION WITH ANY OF THE SUBTLE MID LEVEL
PERTURBATIONS APPROACHING FROM THE WEST/SOUTHWEST...SHOULD BE
STRONG ENOUGH TO PROMOTE PRECIPITATION PRODUCTION ACROSS MUCH OF
THE CWA TONIGHT...BUT ESPECIALLY ACROSS OUR SOUTHEAST WHICH IS A
SOLUTION SUPPORTED BY THE NAM...OPERATIONAL GFS...EC AND SREF-
MEAN. AT THIS TIME IT APPEARS PRECIPITATION WILL BE POSSIBLE
PRIMARILY BETWEEN 00Z TONIGHT AND 18Z SATURDAY...WITH THE HIGHEST
PRECIPITATION RATES EXPECTED BETWEEN 03Z AND 09Z TONIGHT.

TAKING AN EVEN-AVERAGE OF THE NAM...OPERATIONAL GFS...EC AND SREF-
MEAN PROVIDES LIQUID PRECIPITATION AMOUNTS ON THE ORDER OF A FEW
HUNDREDTHS OF AN INCH NEAR KODX...TO AROUND 0.10" THROUGH THE TRI-
CITES...TO THE 0.20-0.25" RANGE GENERALLY SOUTHEAST OF A LINE FROM
KK82 TO KHJH. FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE
CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST THIS WILL BE AN
ALL SNOW EVENT...AND SURFACE TEMPERATURES DURING THIS EVENT ARE
EXPECTED TO HOVER IN THE UPPER TEENS TO NEAR 20 WHICH PRESENTS A
SNOW-WATER RATIO NEAR 15:1. TAKING INTO THE CONSIDERATION THE
AFOREMENTIONED LIQUID PRECIPITATION AMOUNTS AND SNOW-WATER RATIO
SUGGESTS STORM TOTAL SNOWFALL ACCUMULATION ON THE ORDER OF 1-3"
WILL BE REALIZED ACROSS THE CWA TONIGHT...WITH LOCATIONS GENERALLY
ALONG AND SOUTHEAST OF A LINE FROM STOCKTON TO HEBRON MOST LIKELY
TO MEET OR EXCEED 3". GIVEN ALL THIS...OPTED TO AHEAD WITH A
WINTER WEATHER ADVISORY FOR ROUGHLY THE SOUTHEASTERN ONE-THIRD OF
THE CWA...IN EFFECT 00Z-15Z. THE BULK OF THE GUIDANCE SUGGEST THE
MAJORITY OF THE SNOWFALL WILL COME TO AN END BY 12Z...HOWEVER THE
NAM DOES LINGER PRECIPITATION ACROSS OUR EAST/SOUTHEAST A BIT
LONGER AND GIVEN THIS POSSIBILITY...OPTED TO KEEP THE ADVISORY
GOING UNTIL 15Z.

PLAYED PRETTY CLOSE TO NAM/MET AND GEM GUIDANCE FOR LOWS TONIGHT
AND HIGHS TOMORROW...WHICH PRESENTS LOWS IN THE UPPER TEENS TO
NEAR 20 AND SATURDAY AFTERNOON HIGHS IN THE MID TO UPPER 20S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 322 PM CST FRI JAN 31 2014

MAIN FORECAST CONCERNS WILL BE CHANCES FOR SNOW MONDAY THROUGH
TUESDAY NIGHT AND THURSDAY INTO FRIDAY AND TEMPERATURES THROUGH
THE PERIOD.

A SURFACE HIGH PRESSURE SYSTEM MOVES INTO THE AREA SATURDAY NIGHT
AND MOVES TO THE EAST DURING THE DAY SUNDAY. TEMPERATURES SHOULD
REMAIN ON THE COLD SIDE EVEN WITH SOME WARM ADVECTION DURING THE
DAY SUNDAY. SINGLE DIGIT LOWS AND HIGHS IN THE MID 20S ARE ALL
THAT CAN BE EXPECTED. THE WARM ADVECTION CONTINUES INTO SUNDAY
NIGHT BUT TEMPERATURES STILL ARE IN THE SINGLE DIGITS TO AROUND 10
DEGREES.

WITH THE SURFACE HIGH TO THE EAST ON MONDAY...THE WINDS TURN TO
THE SOUTH AND START TO BRING MOISTURE BACK TO THE AREA. BY MONDAY
NIGHT THERE IS AN UPPER LEVEL WAVE THAT WILL APPROACH THE AREA.
THERE IS A SLIGHT CHANCE THAT SNOW WILL START ON MONDAY...BUT BY
MONDAY NIGHT THE SHOW SHOULD SPREAD ACROSS THE ENTIRE AREA. THE
BEST CHANCES FOR SNOW WILL BE LATER MONDAY NIGHT INTO TUESDAY.
SNOWFALL AMOUNTS COULD BE FAIRLY SIGNIFICANT. THE MODELS HAVE SOME
MODERATE LIQUID AMOUNTS AND WITH COOLER TEMPERATURES THE RATIO
COULD BE FAIRLY HIGH. THE SOUTHEAST WILL SEE THE MOST OF THE
SNOW...WITH SOME AMOUNTS OVER 3 INCHES POSSIBLE. THE UPPER LEVEL
WAVE WILL MOVE OUT OF THE AREA TUESDAY NIGHT. SNOW WILL LINGER
MAINLY IN THE SOUTHEAST TUESDAY NIGHT BEFORE COMING TO AN END.

ANOTHER SURFACE HIGH WILL SETTLE INTO THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. THIS WILL GIVE ANOTHER SHORT BREAK IN THE SNOWY
WEATHER. THE NEXT UPPER LEVEL WAVE TO MOVE INTO THE AREA WILL BE
THURSDAY INTO FRIDAY. THE MAIN UPPER LEVEL LOW IS STILL IN THE
WESTERN CONUS. THE MODELS HAVE SOME DIFFERENCES IN THE SYSTEM SO
WILL KEEP CHANCES LOW AT THIS TIME. TEMPERATURES WILL REMAIN IN
THE TEENS FOR HIGHS AND SINGLE DIGIT LOWS.

&&

.AVIATION...(FOR THE 06Z KGRI TAF THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1120 PM CST FRI JAN 31 2014

MVFR VSBYS AND LIGHT SNOW WILL CONTINUE AT KGRI FOR THE NEXT
COUPLE OF HOURS AS A MID LEVEL DISTURBANCE MAKES ITS WAY NORTHEAST
INTO IOWA. WHILE BRIEF MVFR CIGS WILL ALSO BE POSSIBLE THROUGH
01/08Z...PREVAILING VFR CIGS WILL RETURN THEREAFTER AS ONLY MID
LEVEL STRATUS IS EXPECTED TO LINGER ACROSS THE REGION THROUGH THE
PERIOD. OTHERWISE...A STRONG COLD FRONT IS EXPECTED TO DESCEND
ACROSS THE STATE OF NEBRASKA SATURDAY AFTERNOON BRINGING GUSTY
NORTHWESTERLY WINDS TO 20KTS OF GREATER AFTER 01/14Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR NEZ086-087.

KS...WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR KSZ006-007-
     017>019.

&&

SHORT TERM...BRYANT
LONG TERM...JCB
AVIATION...ROSSI
Hazardous weather outlook, Jan 31, 3:48 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CST FRI JAN 31 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
348 PM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ONE TO THREE INCHES OF SNOW ACCUMULATION CAN BE EXPECTED ACROSS
THE OUTLOOK AREA TONIGHT. LOCATIONS GENERALLY ALONG AND SOUTHEAST
OF A LINE FROM STOCKTON KANSAS TO HEBRON NEBRASKA CAN EXPECT THE
HIGHEST SNOW ACCUMULATION AND AS A RESULT...A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR THESE LOCATIONS. PLEASE REFER TO THE
LATEST WINTER WEATHER ADVISORY PRODUCT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM WILL BRING ACCUMULATING SNOW TO MUCH OF THE
OUTLOOK AREA MONDAY AND TUESDAY. CURRENT INDICATIONS ARE THAT THE
GREATEST SNOW AMOUNTS WILL OCCUR SOUTH AND EAST OF THE TRI-CITIES.

WIND CHILL VALUES OF 15 TO NEAR 20 DEGREES BELOW ZERO WILL BE
POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF SNOW ACCUMULATION WILL BE GREATLY APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT/JCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Dawson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Gosper

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Furnas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Webster

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498784, 498785, 498786, 498787, 498788, 498789, 498790.